Format

Send to

Choose Destination
J ECT. 2013 Dec;29(4):e63-5. doi: 10.1097/YCT.0b013e3182972b8c.

Transient febrile reaction after electroconvulsive therapy (ECT) in a young adult with intellectual disability and bipolar disorder.

Author information

1
From the Departments of *Psychiatry and †Anesthesiology, Mount Sinai School of Medicine, New York, NY.

Abstract

We report the case of a 27-year-old man with mild-moderate intellectual disability (ID) and bipolar disorder treated with electroconvulsive therapy (ECT). He was psychiatrically hospitalized for agitation, aggression, and manic symptoms including insomnia, rapid and pressured speech, and hyperactivity. After multiple medication trials, ECT was recommended. The treatment was delayed owing to the need to obtain evaluation for incapacity and then substituted consent from the patient's mother. He received 2 ECT treatments with marked improvement but complicated by transient fevers, which resolved without treatment. Fever workup was unremarkable. The patient became calm and cooperative and was discharged home. He was readmitted 3 weeks later, again in an agitated manic state. He received 5 additional ECT treatments, but this time with no post-ECT fevers. Once again, his manic symptoms resolved, and he was safely discharged. Whereas patients with ID pose special challenges, our case is in keeping with the previous literature, which supports the use of ECT in patients with ID and comorbid psychiatric disorders.

PMID:
23774055
DOI:
10.1097/YCT.0b013e3182972b8c
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center